South Carolina, 2013

Flash Flooding and Damaging Winds in South Carolina, June 19, 2013

June 19, 2013 · NWS CHS · 10 events in 3 counties and zones

Widespread showers and thunderstorms developed along and ahead of a southward moving cold front. Training cells over downtown Charleston and surrounding areas, combined with high tide, resulted in flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

Widespread showers and thunderstorms developed along and ahead of a southward moving cold front. Training cells over downtown Charleston and surrounding areas, combined with high tide, resulted in flash flooding. Conditions were made worse because flooding occurred during rush hour.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Jun 19, 3:02 PM EST, 15 minutes earlier.

Area forecast discussion, Jun 19, 3:02 PM EST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
402 PM EDT WED JUN 19 2013

.SYNOPSIS...
A COLD FRONT WILL SLOWLY PROGRESS THROUGH THE REGION TONIGHT. THE
FRONT WILL THEN STALL JUST SOUTH OF THE AREA THURSDAY AND LINGER
THROUGH SATURDAY...AS HIGH PRESSURE BUILDS FROM THE NORTH. THE
CENTER OF HIGH PRESSURE WILL THEN SLIP INTO THE ATLANTIC EARLY
NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
THIS AFTERNOON...SO FAR THE BULK OF THE SHOWER/THUNDERSTORM
ACTIVITY HAS REMAINED CENTERED OVER THE TRI-COUNTY REGION AND
ALONG THE COASTLINE. THESE AREAS ARE SEEING VERY HEAVY RAINFALL
WITH HIGH RAINFALL RATES AND THIS WILL BE THE REGION OF GREATEST
CONCERN FOR POTENTIAL FLOODING THROUGH THE EVENING.
ELSEWHERE...SHOWERS AND STORMS HAVE BEEN LESS IN COVERAGE THOUGH
RADAR SHOWS NUMEROUS OUTFLOW BOUNDARIES FLOATING AROUND WHICH MAY
SERVE TO KICK OFF ADDITIONAL CONVECTION OVER THE NEXT FEW HOURS. I
HAVE ADJUSTED POPS ACCORDING TO RADAR TRENDS WITH THE IDEA OF THE
BEST COVERAGE SHIFTING SOUTHWARD ALONG THE FRONT THROUGH THE
EVENING.

TONIGHT...THE COLD FRONT TO THE NORTH WILL CONTINUE SINKING
SOUTHWARD AND THE BULK OF THE PRECIP DURING THE EARLY PART OF THE
PERIOD WILL BE FOCUSED ALONG IT. EXPECT ONGOING CONVECTION TO
DIMINISH WITH THE LOSS OF HEATING...THOUGH SCATTERED SHOWERS AND
STORMS MAY CONTINUE ALONG AND NEAR THE COAST AND THE ADJACENT
COASTAL WATERS. MODELS CONTINUE TO SHOW A WAVE DEVELOPING ALONG
THE FRONT...THOUGH IT WILL RIDE NORTHEASTWARD AND OFF THE COAST
RATHER QUICKLY. SOME MINOR POP ADJUSTMENTS WERE MADE...MAINLY TO
KEEP A SLIGHT CHANCE INLAND ACROSS SOUTHEAST GA...AND CHANCES OVER
THE WATERS WHERE THE BETTER INSTABILITY WILL RESIDE. FOG...THOUGH
NOT A WIDESPREAD CONCERN...WILL BE POSSIBLE IN LOCATIONS AFFECTED
BY THUNDERSTORMS AND HEAVY RAINFALL THIS AFTERNOON/EVENING. LOWS
ARE EXPECTED TO FALL INTO THE UPPER 60S INLAND AND LOW 70S ALONG
THE COAST.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
THURSDAY...WE SHOULD EXPERIENCE A DECREASE IN SHOWER AND THUNDERSTORM
COVERAGE THURSDAY MORNING AS A STALLED FRONT REMAINS JUST OFFSHORE
AND SOUTH OF THE FORECAST AREA. MODELS ARE FAIRLY CONSISTENT THAT A
WEAK LOW/COASTAL TROUGH WILL DEVELOP ALONG THE STALLED BOUNDARY
DURING THE DAY...THUS PROVIDING A FORCING MECHANISM FOR ADDITIONAL
SHOWERS/THUNDERSTORMS THURSDAY AFTERNOON FOR LOCATIONS WHERE
ABUNDANT LOW LVL MOISTURE LINGERS...MAINLY ALONG COASTAL SOUTH
CAROLINA AND SOUTHEAST GEORGIA COUNTIES. HAVE THEREFORE MAINTAINED
30-40 POPS OVER THESE LOCATIONS. OVERALL HIGH TEMPS SHOULD REMAIN A
DEGREE OR TWO BELOW NORMAL WITH INCREASING CLOUD COVER AND PRECIP
OVER THE AREA. EXPECT TEMPS TO PEAK IN THE MID/UPPER 80S. SHOWERS
AND/OR THUNDERSTORMS MAY LINGER INTO THE OVERNIGHT PERIOD AS THE SFC
LOW/COASTAL TROUGH REMAINS POSITIONED NEAR THE SOUTHEAST COAST. FOR
THIS REASON...HAVE MAINTAINED 20 POPS MAINLY OVER ALL SOUTH CAROLINA
AND GEORGIA COASTAL COUNTIES. OVERNIGHT LOWS WILL RANGE IN THE UPPER
60S INLAND TO LOW/MID 70S ALONG THE COAST.

FRIDAY AND SATURDAY...SURFACE HIGH PRESSURE WILL EVENTUALLY BUILD
OVER THE MIDLANDS FROM THE NORTH BY FRIDAY...WITH THE PATTERN
TRANSITIONING INTO AN INLAND WEDGE AND COASTAL TROUGH TYPE SCENARIO.
MODELS CONTINUE TO SUGGEST WEAK WAVES OF ENERGY DEVELOPING ALONG THE
COASTAL TROUGH WHICH GRADUALLY SLIDE THE TROUGH NEAR THE IMMEDIATE
COAST FRIDAY AFTERNOON...THUS PROVIDING ANOTHER DAY OF SHOWER AND/OR
THUNDERSTORMS...WITH THE GREATEST COVERAGE ALONG COASTAL COUNTIES.
BY SATURDAY...HIGH PRESSURE WILL GRADUALLY STRENGTHEN OVER THE
WESTERN ATLANTIC AND LIKELY FORCE THE COASTAL TROUGH OVER LAND BY
THE AFTERNOON OR EVENING. HAVE THEREFORE INDICATED A 30 PERCENT
CHANCE OF COASTAL SHOWERS AND/OR THUNDERSTORMS SATURDAY MORNING
GRADUALLY SHIFTING INLAND WITH THE TROUGH SATURDAY AFTERNOON.
OVERALL HIGHS WILL CONTINUE TO REMAIN A FEW DEGREES BELOW NORMAL ON
BOTH DAYS...WITH TEMPS EXPECTED TO REACH THE MID/UPPER 80S...HIGHEST
OVER INLAND GEORGIA. OVERNIGHT LOWS WILL RANGE IN THE UPPER 60S TO
LOWER 70S.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
THE INLAND WEDGE/COASTAL TROUGH PATTERN WILL TRANSITION ON
SUNDAY...AS THE TROUGH DAMPENS AND/OR MOVES INLAND WHILE THE
CENTER OF HIGH PRESSURE SETTLES OVER THE ATLANTIC. THE FORECAST
AREA WILL THEN REMAIN ALONG THE WESTERN PERIPHERY OF THE ATLANTIC
HIGH PRESSURE INTO EARLY NEXT WEEK...WITH A WEAK INLAND SURFACE
TROUGH DEVELOPING TOWARD THE MID WEEK PERIOD. HAVE INDICATED A
MORE SEASONAL CONVECTIVE SCENARIO....WITH THUNDERSTORMS GENERALLY
DEVELOPING ALONG AND INLAND OF THE SEABREEZE EACH
AFTERNOON...DIMINISHING IN COVERAGE AND/OR RE-DEVELOPING OVER THE
WATERS EACH NIGHT. 500 MB HEIGHTS PEAK EARLY NEXT WEEK...EVIDENCE
THAT THE INITIALLY WEAK UPPER LEVEL PATTERN WILL TRANSITION INTO
BROAD RIDGING ALOFT. AS A RESULT...EXPECT A GRADUAL WARMING TREND
THROUGH THE PERIOD. HIGH TEMPERATURES AROUND 90 DEGREES AWAY FROM
THE COASTLINE SUNDAY WILL INCREASE INTO THE LOWER 90S MONDAY
THROUGH WEDNESDAY.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
THE BIGGEST IMMEDIATE CONCERN IS THE POSSIBILITY OF DIRECT
IMPACTS FROM THUNDERSTORMS AT THE TERMINALS. AT
KCHS...THUNDERSTORMS ARE CURRENTLY AFFECTING AREAS WELL NORTH OF
THE AIRFIELD...BUT THIS BROKEN LINE OF STORMS IS EXPECTED TO SINK
SOUTHWARD WITH A COLD FRONT THROUGH THE EVENING. I HAVE ADJUSTED
THE TIMING FOR TSRA TO BE 19Z-22Z. AT KSAV...CURRENT STORMS TO THE
SOUTH WILL REMAIN THERE AND IT WILL TAKE A BIT LONGER FOR STORMS
TO THE NORTH TO GET INTO THE VICINITY. I HAVE HIGHLIGHTED 20Z-23Z
FOR TEMPO TSRA. HEAVY RAIN REDUCING VISIBILITIES IS THE BIGGEST
CONCERN...THOUGH GUSTY WINDS COULD BE POSSIBLE.

OVERNIGHT...CURRENT INDICATIONS ARE THAT RESTRICTED CEILINGS WILL
DEVELOP ALONG AND IMMEDIATELY BEHIND THE SOUTHWARD SINKING FRONT.
SREF PROBABILITIES ARE HIGHEST AT KCHS AND WILL START EARLIER THAN
AT KSAV. I HAVE TAKEN BOTH SITES TO MVFR...AND ALLOWED CEILINGS TO
STICK AROUND INTO THE MID MORNING HOURS.

EXTENDED AVIATION...MVFR OR LOWER CIGS/VSBYS POSSIBLE THURSDAY
THROUGH SATURDAY WITH ISOLATED TO SCATTERED SHOWERS AND/OR
THUNDERSTORMS DEVELOPING NEAR A COASTAL TROUGH. VFR CONDITIONS MAY
RETURN BY SUNDAY.

&&

.MARINE...
TONIGHT...A COLD FRONT TO THE NORTH WILL CONTINUE SINKING
SOUTHWARD AND INTO THE VICINITY OF THE WATERS THROUGH TONIGHT.
MOST OF THE WATERS WILL MAINTAIN WESTERLY FLOW TONIGHT...EXCEPT
FOR THE CHARLESTON COUNTY WATERS WHICH MAY BEGIN TURNING MORE
NORTHERLY DUE TO THE FRONT VERY LATE. OVERALL CONDITIONS WILL
REMAIN WELL BELOW SMALL CRAFT ADVISORY LEVELS WITH WINDS LESS THAN
15 KNOTS AND SEAS 2-3 FT WITHIN 20 NM AND 3-4 FT BEYOND.

THURSDAY THROUGH SUNDAY...EAST/NORTHEAST WINDS AND SEAS ARE
EXPECTED TO REMAIN WELL BELOW SMALL CRAFT ADVISORY CRITERIA
THURSDAY AS A COLD FRONT STALLS OVER OR NEAR THE WATERS. A COASTAL
TROUGH IS THEN EXPECTED TO DEVELOP ALONG THE STALLED BOUNDARY BY
FRIDAY WHILE HIGH PRESSURE BUILDS FROM THE NORTH INLAND. THIS MAY
PRODUCE A MODEST PRESSURE GRADIENT OVER THE WATERS WITH WIND
SPEEDS PEAKING BETWEEN AROUND 15 KTS AND WAVES BUILDING TO 3-4 FT.
ADDITIONALLY...SHOWERS AND/OR THUNDERSTORMS ARE POSSIBLE THROUGH
SATURDAY OVER ALL WATERS UNTIL HIGH PRESSURE BUILDS OVER THE
WESTERN ATLANTIC AND SHIFTS THE COASTAL TROUGH ONSHORE. WINDS/SEAS
ARE THEN EXPECTED TO DECREASE/SUBSIDE INTO SUNDAY AS HIGH PRESSURE
CONTINUES TO BUILD OVER THE ATLANTIC.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&

SYNOPSIS...
NEAR TERM...BSH
SHORT TERM...DPB
LONG TERM...WMS
AVIATION...BSH
MARINE...BSH/DPB
Hazardous weather outlook, Jun 19, 2:53 PM EST, 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
353 PM EDT WED JUN 19 2013

GAZ087-088-099>101-114>116-118-137-138-140-SCZ040-042>045-047-052-
201200-
JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-INLAND CHATHAM-LONG-INLAND LIBERTY-INLAND MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-TIDAL BERKELEY-
353 PM EDT WED JUN 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HEAVY RAINFALL...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS
ARE EXPECTED TO DEVELOP ACROSS THE AREA TODAY IN ADVANCE OF A COLD
FRONT. STRONGER THUNDERSTORMS WILL PRODUCE HEAVY DOWNPOURS. WET
SOILS CONDITIONS ARE IN PLACE LIMITING RUNOFF IN MANY AREAS...THUS
MINOR FLOODING OF LOW LYING AREAS WILL OCCUR WHERE HEAVIER RAINS
FALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

GAZ117-119-139-141-SCZ048>051-201200-
COASTAL BRYAN-COASTAL CHATHAM-COASTAL LIBERTY-COASTAL MCINTOSH-
BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
353 PM EDT WED JUN 19 2013

...MODERATE RISK FOR RIP CURRENTS IN EFFECT FROM THURSDAY MORNING
THROUGH THURSDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HEAVY RAINFALL...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS
ARE EXPECTED TO DEVELOP ACROSS THE AREA TODAY IN ADVANCE OF A COLD
FRONT. STRONGER THUNDERSTORMS WILL PRODUCE HEAVY DOWNPOURS. WET
SOILS CONDITIONS ARE IN PLACE LIMITING RUNOFF IN MANY AREAS...THUS
MINOR FLOODING OF LOW LYING AREAS WILL OCCUR WHERE HEAVIER RAINS
FALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RISK FOR RIP CURRENTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

AMZ330-350-352-354-201200-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
353 PM EDT WED JUN 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS...SCATTERED TO NUMEROUS STORMS ARE EXPECTED TO
MOVE INTO THE WATERS LATER TODAY AND THIS EVENING WITH A CHANCE
FOR HAZARDOUS WEATHER CONDITIONS FROM DEADLY LIGHTING STRIKES...
POOR VISIBILITIES IN HEAVY RAIN...AND LOCALLY GUSTY WINDS AND
HIGHER SEAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

AMZ374-201200-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
353 PM EDT WED JUN 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jun 19, 12:00 PM EST, 3 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
100 PM EDT WED JUN 19 2013

SCZ045-191745-
INLAND BERKELEY-
100 PM EDT WED JUN 19 2013

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BERKELEY COUNTY
THROUGH 145 PM EDT...

AT 1256 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR CROSS CROSS ROADS...MOVING EAST AT 20 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
CROSS CROSS ROADS...CROSS...CHICORA...MURRAYSVILLE...NORTHERN LAKE
MOULTRIE...SOUTHERN LAKE MOULTRIE...PINEVILLE...JUDGE TOWN...BONNEAU
BEACH...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS ARE EXPECTED TO IMPACT LAKE MOULTRIE. BOATERS SHOULD
SEEK SAFE HARBOR IMMEDIATELY. IF CAUGHT ON THE OPEN WATERS...STAY AS
LOW AS POSSIBLE AND WEAR A PERSONAL FLOATATION DEVICE. SWIMMERS
SHOULD GET OUT OF THE WATER AND INTO A STURDY BUILDING. REMEMBER...IF
YOU CAN HEAR THUNDER YOU ARE AT RISK OF BEING STRUCK BY LIGHTNING.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3308 7985 3327 8036 3328 8035 3327 8031
      3330 8026 3338 8025 3339 8023 3345 8022
      3345 8017 3346 8017 3345 8015 3347 8014
      3348 8016 3351 8012 3350 7997 3344 7987
      3339 7983 3337 7981 3338 7978 3332 7974
TIME...MOT...LOC 1701Z 270DEG 18KT 3335 8014
Special weather statement, Jun 19, 1:02 PM EST, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
202 PM EDT WED JUN 19 2013

SCZ044-045-191900-
DORCHESTER-INLAND BERKELEY-
202 PM EDT WED JUN 19 2013

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF DORCHESTER AND
BERKELEY COUNTIES THROUGH 300 PM EDT...

AT 200 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR GIANT...MOVING EAST AT 20 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
ROSINVILLE...INDIAN FIELD...GIANT...HARLEYVILLE...FRANCIS BEIDLER
FOREST...SPRING HILL...EBENEZER...SANDRIDGE...PRINGLETOWN...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
FUNNEL CLOUDS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS ARE EXPECTED TO IMPACT LAKE MOULTRIE. BOATERS SHOULD
SEEK SAFE HARBOR IMMEDIATELY. IF CAUGHT ON THE OPEN WATERS...STAY AS
LOW AS POSSIBLE AND WEAR A PERSONAL FLOATATION DEVICE. SWIMMERS
SHOULD GET OUT OF THE WATER AND INTO A STURDY BUILDING. REMEMBER...IF
YOU CAN HEAR THUNDER YOU ARE AT RISK OF BEING STRUCK BY LIGHTNING.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3341 8001 3311 8004 3317 8059 3323 8070
      3333 8051 3332 8049 3328 8048 3326 8043
      3327 8039 3326 8036 3328 8035 3327 8031
      3330 8026 3335 8024 3338 8025 3340 8022
TIME...MOT...LOC 1802Z 268DEG 17KT 3324 8047
Special weather statement, Jun 19, 1:06 PM EST, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
206 PM EDT WED JUN 19 2013

SCZ045-050-052-191900-
CHARLESTON-INLAND BERKELEY-TIDAL BERKELEY-
206 PM EDT WED JUN 19 2013

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHARLESTON...BERKELEY
AND GEORGETOWN COUNTIES THROUGH 300 PM EDT...

AT 204 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR NEW HOPE...MOVING EAST AT 15 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
RICHMOND...CORDESVILLE...NEW HOPE...HUGER...FAREWELL CORNER...
BEUFORDTOWN...SMITH...THOMAS CORNER...JAMESTOWN...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
FUNNEL CLOUDS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3308 7934 3300 7936 3301 7943 3300 7949
      3303 7953 3302 7955 3299 7954 3302 7955
      3300 7958 3311 8004 3341 8002 3341 7985
      3338 7978 3332 7974 3327 7956 3324 7949
      3325 7948 3318 7939 3313 7927
TIME...MOT...LOC 1807Z 282DEG 15KT 3310 7983
Special weather statement, Jun 19, 1:51 PM EST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
251 PM EDT WED JUN 19 2013

GAZ087-088-SCZ040-191930-
ALLENDALE-JENKINS-SCREVEN-
251 PM EDT WED JUN 19 2013

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SCREVEN...JENKINS AND
ALLENDALE COUNTIES THROUGH 330 PM EDT...

AT 249 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM AVERILL TO 10
MILES NORTHWEST OF ZEIGLER...MOVING EAST AT 35 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
AVERILL...MILLETT...MARTIN...MILLHAVEN...BALDOCK...ZEIGLER...
HILLTONIA...WATERS...SYLVANIA...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3284 8197 3295 8182 3294 8181 3291 8177
      3304 8155 3308 8161 3315 8151 3311 8136
      3312 8120 3303 8108 3296 8121 3294 8123
      3291 8124 3266 8156
TIME...MOT...LOC 1852Z 272DEG 29KT 3310 8147 3286 8183
Special weather statement, Jun 19, 1:57 PM EST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
257 PM EDT WED JUN 19 2013

SCZ044-045-050-052-192000-
CHARLESTON-DORCHESTER-INLAND BERKELEY-TIDAL BERKELEY-
257 PM EDT WED JUN 19 2013

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF DORCHESTER...
CHARLESTON AND BERKELEY COUNTIES THROUGH 400 PM EDT...

AT 254 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM GIVHANS TO
SMITH...MOVING SOUTHEAST AT 15 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
MOUNT HOLLY...SANGAREE...GIVHANS...DRIGGERSTOWN...GETTYSVILLE...
CROWFIELD PLANTATION...MORELAND...KNIGHTSVILLE...CANAAN...CLUBHOUSE
CROSSROADS...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3300 7936 3299 7955 3301 7957 3297 7955
      3299 7959 3295 7961 3290 7958 3275 7984
      3278 7991 3276 7987 3275 7987 3268 7989
      3254 8017 3254 8022 3298 8042 3304 8039
      3307 8046 3316 7955 3307 7933
TIME...MOT...LOC 1857Z 297DEG 12KT 3303 8033 3303 7975
Special weather statement, Jun 19, 3:01 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
401 PM EDT WED JUN 19 2013

SCZ040-042-192030-
ALLENDALE-HAMPTON-
401 PM EDT WED JUN 19 2013

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF ALLENDALE AND HAMPTON
COUNTIES THROUGH 430 PM EDT...

AT 358 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM LAKE WARREN STATE
PARK TO ESTILL...MOVING EAST AT 25 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
LAKE WARREN STATE PARK...LURAY...HAMPTON...ESTILL...VARNVILLE...
HAMPTON-VARNVILLE AIRPORT...ALMEDA...ALMEDA INTERSECTION...CAMP
BRANCH...STAFFORD...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
STRONG WINDS OF 45 TO 55 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3291 8120 3282 8092 3262 8119 3274 8139
TIME...MOT...LOC 2002Z 291DEG 22KT 3283 8115 3272 8129

JAQ

The radar

The Charleston,SC radar (KCLX), 39 km away, was scanning. The volume nearest the first event began at 20:17 UTC.

Open the radar archive at this moment

Event by event

6 flash flood, 3 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Thunderstorm Wind, Colleton

When
June 19, 3:17 PM EST to 3:18 PM EST
Where
Colleton County, 3.11 mi SE of Ashton
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
32.990, -80.930

The South Carolina Department of Highways reported a tree down near the intersection of Cayce Road and Willow Swamp Road.

Flash Flood, Charleston

When
June 19, 3:39 PM EST to 4:39 PM EST
Where
Charleston County, 0.41 mi SSE of Charleston Hgts to 0.43 mi SE of Charleston Hgts
Cause
Heavy Rain
Reported by
Social Media
Coordinates
32.845, -79.966

Highway 52 near Jacksonville Road was closed due to flooding. Two cars were also stranded in the water.

Flash Flood, Charleston

When
June 19, 3:44 PM EST to 5:44 PM EST
Where
Charleston County, 0.92 mi WNW of Charleston to 0.86 mi WNW of Charleston
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
32.786, -79.944

A spotter reported two feet of standing water at the intersection of Smith Street and Vanderhorst Street.

Flash Flood, Charleston

When
June 19, 3:50 PM EST to 7:00 PM EST
Where
Charleston County, 0.58 mi W of Charleston to 0.32 mi ENE of Charleston
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.780, -79.940

Law enforcement reported the intersections of Ashley Avenue and Bennett Street, Morris Street and Coming Street, Morrison Drive and Meeting Street, Coming Street and Spring Street, Rutledge Avenue and Beaufain Street flooded and impassable. America Street was also flooded and impassable between Cooper Street and Lee Street.

Thunderstorm Wind, Colleton

When
June 19, 3:54 PM EST to 3:55 PM EST
Where
Colleton County, 1.74 mi W of Drigger Xrds
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
32.930, -80.600

The South Carolina Department of Highways reported a tree down near the intersection of Coolers Dairy Road and Cottageville Highway.

Thunderstorm Wind, Colleton

When
June 19, 3:59 PM EST to 4:00 PM EST
Where
Colleton County, 3.5 mi N of Round O
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
32.980, -80.540

The South Carolina Department of Highways reported a tree down near the intersection of Wesley Chapel Road and Wesley Grove Road.

Flash Flood, Charleston

When
June 19, 4:22 PM EST to 5:22 PM EST
Where
Charleston County, 0.65 mi S of Citadel to 0.45 mi N of Charleston
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.791, -79.948

Law enforcement reported stranded vehicles in water at the intersection of Rutledge Avenue and Septima Clark Parkway and at the intersection of East Bay Street and Columbus Street. One water rescue was needed.

Flash Flood, Charleston

When
June 19, 4:33 PM EST to 6:33 PM EST
Where
Charleston County, 1.15 mi NNW of Myers to 1.15 mi SE of Charleston Hgts
Cause
Heavy Rain
Reported by
Social Media
Coordinates
32.836, -79.956

Law enforcement reported Spruill Avenue closed at the Interstate 26 off ramp due to flooding. Law enforcement also reported parts of Joppa Avenue, Kingworth Avenue and Little Avenue also closed due to flooding.

Flash Flood, Charleston

When
June 19, 5:00 PM EST to 7:00 PM EST
Where
Charleston County, 0.69 mi S of Citadel to 0.35 mi SE of Citadel
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
32.790, -79.950

A local newspaper reported parts of Ashley Avenue north of Fishburne closed due to flooding. The local newspaper also reported parts of Rutledge Avenue, Sam Rittenburg Boulevard, Sumter Street, Huger Street and King Street closed due to flooding.

Heavy Rain, Jasper

When
June 19, 6:51 PM EST to 6:52 PM EST
Where
Jasper County, 3.12 mi NE of Hardeeville
Property damage
$1,000
Reported by
Department of Highways
Coordinates
32.310, -81.040

The South Carolina Department of Highways reported a tree down near the intersection of John Smith Road and Independence Boulevard. Tree likely fell due to heavy rainfall over time.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2013Every state in 2013This day in weather historyWarnings in South Carolina, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 462011, 461982, 462015, 461989, 462014, 462012, 462000, 462006, 462010, 462017.